Hail, Chautauqua
- When
- July 15, 10:57 AM EST
- Where
- Chautauqua County, 1 mi SW of Portland
- Measured
- 1.25 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.372, -79.486
A strong upper-level trough and mesoscale convective vortex (MCV) crossed western and central New York during the afternoon on July 15, 2024. Timing with the MCV corresponded with favorable daytime heating and partly to mostly sunny skies ahead of the system.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A strong upper-level trough and mesoscale convective vortex (MCV) crossed western and central New York during the afternoon on July 15, 2024. Timing with the MCV corresponded with favorable daytime heating and partly to mostly sunny skies ahead of the system. This resulted in more than 2,000 J/kg of CAPE across much of the region south & southeast of Lake Ontario. Combined with the dynamic nature and the shear associated with the MCV itself, severe thunderstorms developed and moved across the area.
For the Buffalo forecast area, most of the damage was confined to western New York and the northern Finger Lakes. The thunderstorms resulted in two confirmed tornadoes, flash flooding, tennis ball sized hail (2.5) and numerous trees and wires downed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 15, 10:32 AM EST, 25 minutes earlier.
Area Forecast Discussion
National Weather Service Buffalo NY
1132 AM EDT Mon Jul 15 2024
.SYNOPSIS...
An area of thunderstorms will move across the area this
afternoon and evening, bringing a risk of gusty winds and heavy
downpours. An unsettled pattern will continue through mid-week, bringing
periodic chances for showers and thunderstorms. A cold front
will sweep across the area midweek with high pressure building
in its wake bringing mainly dry weather along with cooler and
much less humid conditions for the second half of the work week.
&&
.NEAR TERM /THROUGH TUESDAY/...
...RISK FOR SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND HEAVY
DOWNPOURS THIS AFTERNOON AND EVENING...
IR satellite imagery shows an MCV across Lake Huron and adjacent
portions of Southern Ontario late this morning, with this expected
to track across Lake Ontario this afternoon and evening. MCVs are
commonly linked to severe weather in our area since they increase
wind shear to the south of its track. In this case, timing is
diurnally favorable. Most mesoscale guidance and in particular the
HRRR show a potent area of convection moving from west to east
across the area this afternoon and evening. Feel the HRRR may be a
bit slow compared to current radar trends but it shows a realistic
depiction of what is likely to happen. The timing for the greatest
risk for severe weather in the Niagara Frontier (Buffalo area) 2 - 5
p.m., Genesee Valley (Rochester area ) 3 - 7 p.m., and Eastern Lake
Ontario (Watertown area) 4 - 8 p.m.
There is not as much wind shear as last week (July 10th) when
there were multiple tornados in the forecast area, but there is
ample shear to support damaging winds in-line winds. However,
this should not be downplayed, since damaging winds typically
impact a larger area and can still cause significant damage. The
risk for tornados is non-zero, but for most areas in-line wind
gusts will be the main concern. SPC is on board as well with
much of western and northcentral NY in Slight Risk.
With PWATs up around 1.75 inches, any storms could produce
torrential downpours, although the localized flash flooding risk
is a lesser risk as this activity will be moving fairly
quickly.
Otherwise, the very warm and humid conditions will continue
today with highs mainly in the mid to upper 80s and dew points
in the upper 60s to lower 70s. With the growing confidence for
convection today, believe apparent temperatures will remain
below Heat Advisory criteria across the Genesee Valley and
northern Finger Lakes with the system impacting the area during
the afternoon hours.
Convective wave moves east of the area tonight. Can't rule out a few
scattered showers or an isolated storm overnight, however expect
bulk of the area to remain dry. The next convective wave progged to
bring the next round of showers and storms on Tuesday will approach
western NY as it moves east over western Lake Erie/northern OH late
tonight. It will be another warm and very stick night with lows in
the upper 60s to low 70s.
Tuesday, a longwave trough will remain well upstream of the area
over northwest Ontario. A weak low level trough axis will remain
from the Ohio Valley to New England, with its position modulated by
numerous rounds of convection and associated composite outflow.
Another convectively generated vorticity maxima is forecast to move
east along this boundary Tuesday, supporting another round of
showers and thunderstorms crossing the area from west to east.
Latest model guidance suggests a relatively early arrival of this
feature, moving into Western NY in the morning, then Central NY and
the eastern Lake Ontario region by early afternoon. The arrival of
forcing, clouds, and showers early in the diurnal cycle will likely
limit potential instability and brings a great deal of uncertainty
to the severe weather potential. Deep layer shear is not
particularly strong, up to 30 knots, but the MCV will likely bring a
mesoscale region of enhanced low/mid level shear, convergence, and
ascent as it crosses the region. If stronger storms develop in the
presence of this more favorable MCV environment, localized strong
winds would be the primary hazard.
In the wake of the MCV, a few more showers and thunderstorms may
develop along lake breeze driven convergence zones in the afternoon
and evening, mainly from the Southern Tier through the Finger Lakes
and Central NY. Increasing southwest flow off Lake Erie will likely
produce a stable lake shadow northeast of the lake with mainly dry
weather following the morning/midday convection.
It will be very warm and humid again Tuesday, with highs in the low
80s for Western NY and mid to upper 80s from the Genesee Valley into
Central NY. There may be a brief window of mid 90s heat index from
the Genesee Valley into Central NY, but clouds and convection may
keep temperatures a few degrees lower and prevent Heat Advisory
criteria from being reached.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Tuesday night through Wednesday night the longwave trough will
gradually dig through the Great Lakes, ending up in Quebec by
Thursday morning. One or more convectively augmented shortwaves may
cross NY/PA Tuesday night through Wednesday, supporting ongoing
chances of a few showers and thunderstorms at times. The cold front
will cross the region later Wednesday afternoon, with the chance of
showers and thunderstorms then ending from northwest to southeast
late Wednesday through Wednesday night. Drier and less humid air
will arrive later Wednesday night in the wake of the cold front.
A period of much drier, less humid, and somewhat cooler weather will
arrive Thursday and likely last through the long term period (more
on which follows below). High pressure will build in Thursday and
Thursday night...with an attendant pool of cooler air leading to
highs in the 70s Thursday...and lows ranging through the 50s
Thursday night.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
It's looking like this will be a stretch of spectacular weather
across the region, with a broad ridge of high pressure building
across the region. A weak cold front will drop southward across the
region Sunday, but its passage should largely be rain-free with
possibly an isolated shower. Otherwise, there's good model agreement
providing high confidence in rain-free weather. Temperatures will be
near normal with daytime highs averaging in the mid 70s to lower 80s
and nighttime lows mainly in the mid 50s to lower 60s.
&&
.AVIATION /16Z MONDAY THROUGH FRIDAY/...
Area of mainly MVFR/IFR CIGS will continue through mid to late
morning across the far western NY terminals (KBUF/KIAG/KJHW) as
enhanced low level moisture moves in across these areas in advance
of approaching wave. These CIGS may last for several hours before
mixing out late this morning.
Otherwise, a convectively augmented shortwave will push across the
region this afternoon and evening with growing confidence for
showers and thunderstorms. Expect brief periods of MVFR/IFR in
heavier showers and storms, with mainly marginal MVFR to low VFR
CIGS otherwise.
Aforementioned wave will move east of the area late in the day/early
evening with a return to predominantly VFR conditions tonight.
Outlook...
Tuesday and Tuesday night...VFR/MVFR with scattered to numerous
showers and thunderstorms.
Wednesday...VFR/MVFR with a chance of showers and thunderstorms.
Thursday and Friday...VFR.
&&
.MARINE...
Southwest winds will increase in response to the passage of an
MCV, resulting in a brief period of small craft conditions on
Lake Erie this afternoon and evening. Southwest flow will
increase again late tonight through Tuesday, producing more
notable chop on both lakes, with possibly a brief period of
Small Craft Advisory conditions on Lake Erie Tuesday.
There will be periodic chances for thunderstorms across eastern Lake
Erie and Lake Ontario through Wednesday, with the potential for
locally higher winds and waves in and near any storms.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ040-
041.
&&
SYNOPSIS...JM
NEAR TERM...Apffel/Hitchcock/JM
SHORT TERM...Hitchcock/JJR
LONG TERM...Apffel
AVIATION...JM
MARINE...JMHazardous Weather Outlook National Weather Service Buffalo NY 509 AM EDT Mon Jul 15 2024 NYZ001-002-010>012-019>021-085-160915- Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua-Cattaraugus- Allegany-Southern Erie- 509 AM EDT Mon Jul 15 2024 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. There is a Slight Risk of severe thunderstorms from mid afternoon through mid evening today. Isolated damaging wind gusts and brief torrential downpours will be the primary hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a Slight Risk of severe thunderstorms again Tuesday. Isolated damaging wind gusts and brief torrential downpours will be the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>006-013-014-160915- Monroe-Wayne-Northern Cayuga-Oswego-Livingston-Ontario- 509 AM EDT Mon Jul 15 2024 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. There is a Slight Risk of severe thunderstorms from mid afternoon through mid evening today. Isolated damaging wind gusts and brief torrential downpours will be the primary hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a Slight Risk of severe thunderstorms again Tuesday. Isolated damaging wind gusts and brief torrential downpours will be the primary hazards. Tuesday will also be very warm and humid, with the heat index possibly reaching the mid 90s prior to the arrival of thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-160915- Jefferson-Lewis- 509 AM EDT Mon Jul 15 2024 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. There is a Slight Risk of severe thunderstorms from mid afternoon through mid evening today. Isolated damaging wind gusts and brief torrential downpours will be the primary hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a Slight Risk of severe thunderstorms again Tuesday. Isolated damaging wind gusts and brief torrential downpours will be the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-160915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 509 AM EDT Mon Jul 15 2024 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. There is a Slight Risk of severe thunderstorms from mid afternoon through mid evening today. Isolated strong wind gusts and locally higher waves will be the primary hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a Slight Risk of severe thunderstorms again Tuesday. Isolated strong wind gusts and locally higher waves will be the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
Special Weather Statement National Weather Service Buffalo NY 936 AM EDT Mon Jul 15 2024 NYZ001>008-010>014-019>021-085-151615- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson- Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Newark, Fair Haven, Oswego, Watertown, Lowville, Buffalo, Batavia, Warsaw, Geneseo, Canandaigua, Jamestown, Olean, Wellsville, Orchard Park, and Springville 936 AM EDT Mon Jul 15 2024 ...RISK FOR SEVERE WEATHER WITH DAMAGING WINDS ACROSS WESTERN AND NORTH CENTRAL NEW YORK THIS AFTERNOON AND EVENING... There is increasing confidence that an area of strong thunderstorms will move across the region this afternoon and evening. These storms will have the potential to produce damaging winds in excess of 60 mph, torrential downpours, and dangerous lightning. For the Niagara Frontier and far Western NY (including the Buffalo area) the greatest risk for severe weather is between 1 p.m. and 5 p.m. In the Genesee Valley and Western Finger Lakes (including the Rochester area) the greatest risk is between 3 p.m. and 7 p.m. East of Lake Ontario the greatest risk is between 4 p.m. and 8 p.m. Those with outdoor plans this afternoon and evening should monitor the weather and be prepared to take shelter if warnings are issued. Apffel
The Buffalo radar (KBUF), 89 km away, was scanning. The volume nearest the first event began at 15:57 UTC.
43 thunderstorm wind, 8 hail, 3 flash flood, 2 tornado. Local standard time, as filed.
Large tree downed at intersection of West Avenue and Bird Avenue.
Power pole snapped; trees and wires downed.
Numerous trees downed in Alden. One fell on a house on Broadway.
Multiple trees and wires downed.
Trees downed on Wende Rd.
Trees downed on Wende Rd.
Trees downed in the town of Yorkshire.
EF-0 tornado confirmed with a peak wind of 85 mph. A narrow, discontinuous path of tree damage along a 0.75 mile path length with a path width of 75 yards through the center of Pavilion, NY.
Tree downed due to thunderstorms winds.
Trees and wires downed.
Three to four trees downed in Arcade. One downed tree took out the service line to a house.
Trees and wires downed.
Tree and wires downed.
Trees and wires downed making road impassable.
Power lines downed.
Tree downed on West Lake Road.
Tree downed, blocking roadway.
Multiple trees and wires downed.
Trees and large limbs downed between Decker Road and Vanzandt Road in Livonia.
Utility pole downed.
Multiple trees downed.
Multiple trees downed.
Several trees downed and damage to a garage.
Powerlines downed on West Bloomfield Rd.
Main Street between Water Street and Washington Street flooded. Water flowing into businesses on Main Street.
Multiple trees downed.
Tree downed, blocking Dryer Rd.
Tree downed, blocking road.
Tree downed, blocking roadway.
Tree and wires downed.
Tree downed, blocking roadway.
Tree and wires downed.
Trees and powerlines downed in Bushnell Basin.
New York State Route 5 and railroad underpass flooded. Around 5 feet of water.
Route 63 (Ellicott St) flooded in both directions.
Multiple trees downed in roadway.
A weak, short-tracked EF-0 was documented ahead of an incoming gust front. The track length was 0.7 miles. Maximum width was 75 yards. Maximum wind was 75 mph.
Tree downed on motorhome trailer.
Multiple trees downed.
Windows in house blown in and multiple trees downed.
Three inch tree limbs broken, power poles broken.
Trees and large limbs downed on the corner of South Street and South Dayton Avenue.
Trees and wires downed on Franklin Road in Marion.
Trees and wires downed in the Town of Conquest.
Trees and wires downed in the Town of Port Byron.
Trees and wires downed in the Town of Cato.
Large tree downed on a carport.
Multiple trees and wires downed across town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2024Every state in 2024This day in weather historyThe tornado archive for New York, 2024Warnings in New York, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205351, 1205352, 1205353, 1205354, 1205355, 1205356, 1205357, 1205361, 1205362, 1205366, 1205367, 1205368, 1205371, 1205524, 1205525, 1205526, 1205527, 1205528, 1205529, 1205530, 1205531, 1205532, 1205533, 1205534, 1205535, 1205536, 1205537, 1205538, 1205539, 1205540, 1205541, 1205378, 1205542, 1205543, 1205552, 1205553, 1205555, 1205556, 1205557, 1205379, and more.